Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 86, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 2, 2004, 10:03 AM CDT for Columbia County, Sauk County, Wisconsin. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2004, 10:03 AM CDT (15:03 UTC)
- Expired
- Aug 2, 2004, 11:00 AM CDT
- In force
- 57 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Columbia County, WI, Sauk County, WI
The radar
The Milwaukee radar (KMKX), 100 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 021503 SVRMKX WIC021-111-021600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1002 AM CDT MON AUG 2 2004 THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN EASTERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 1100 AM CDT * AT 959 AM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR BARABOO...OR ABOUT OVER BARABOO...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTH OF LAKE WISCONSIN BY 1020 AM CDT. PORTAGE. AND 6 MILES NORTH OF POYNETTE BY 1040 AM CDT. PARDEEVILLE. AND RIO BY 1100 AM CDT. LAT...LON 4352 8986 4334 8982 4336 8913 4364 8918 $$ KAPELA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:59 AM CDT, 7 hours 4 minutes earlier.
Area forecast discussion, Aug 2, 2:59 AM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 259 AM CDT MON AUG 2 2004 .DISCUSSION...FORECAST FOCUS ON PCPN CHANCES TODAY THROUGH TUESDAY. GFS AND ETA AGREE IN GENERAL ON MOVEMENT OF SURFACE COOL FRONT...BUT DIFFER SIGNIFICANTLY IN ALMOST EVERY OTHER DETAIL. GFS APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK. NONE OF THE MODELS HAVE A HANDLE ON QPF OR DYNAMICS OR TIMING. WILL PROBABLY GO WITH A MIDDLE OF ROAD SOLUTION THROUGH TUESDAY NIGHT. SURFACE FRONT EXPECTED TO SAG INTO CENTRAL SECTIONS WISCONSIN TODAY...THEN TO NORTHERN ILLINOIS BY TUESDAY MORNING WHERE IT SHOULD BECOME NEARLY STATIONARY THROUGH TUESDAY. WILL GO WITH MUCH WEAKENED GFS VORTICITY AND IGNORE THE FEEDBACK. WHAT IS LEFT IS MOISTURE CONVERGENCE ALONG SURFACE FRONT AND WITH 850 BOUNDARY. SOME 700 OMEGA AT TIMES...AND SIGNIFICANT CAPE. WILL ALSO WEAKEN SURFACE LOW TRACKING ALONG STALLED FRONT TUESDAY. AIRMASS WILL BE UNSTABLE...BUT MID AND UPPER LEVEL DYNAMICS APPEAR WEAK. WILL LOWER POPS FROM MAV QUITE A BIT...BUT KEEP THEM HIGHER THAN MET MOS TODAY THROUGH TUESDAY SINCE SCATTERED STORMS ARE LIKELY AT TIMES. MCC IN WESTERN MINNESOTA SHOULD REACH CWA BY MID MORNING IF IT HOLDS TOGETHER. COMPLEX IS BEING DRIVEN BY 500 VORTICITY...AND AIRMASS IS UNSTABLE...SO COMPLEX MAY HOLD TOGETHER ENOUGH TO REACH CWA. GFS HAS BEST DEPICTION OF THIS UPPER LEVEL FEATURE. WITH THE CANADIAN RIDGE PUSHING THE COOL FRONT FURTHER SOUTH TUESDAY NIGHT AND WEDNESDAY...AND WITH A COOL DRY NORTHEAST FLOW OFF LAKE MICHIGAN. IT APPEARS THAT CWA SHOULD BE QUIET AND COOLER FROM WEDNESDAY THROUGH FRIDAY. MID LEVELS LOOK VERY DRY AND NO SIGNIFICANT FEATURES EXPECTED TO PROMOTE PCPN FROM WEDNESDAY ON. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE
Hazardous weather outlook, Aug 2, 4:01 AM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 401 AM CDT MON AUG 2 2004 WIZ046-047-051-052-056>060-062>072-031000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 402 AM CDT MON AUG 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. DAMAGING THUNDERSTORMS WINDS AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY EVENING. THEY ARE NOT EXPECTED TO BE SEVERE. HOWEVER SOME MAY PRODUCE HEAVY RAINS...ESPECIALLY IN THE FAR SOUTH. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED TODAY AND TONIGHT. HENTZ
In the hours before
Local storm report, Aug 2, 9:49 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
949 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0935 AM HAIL 4 N DODGEVILLE 43.02N 90.13W
08/02/2004 0.25 INCH IOWA WI TRAINED SPOTTER
ESTIMATED 40 TO 45 MPH WIND
&&
RSLocal storm report, Aug 2, 9:59 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
959 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL 3 SW BARABOO 43.44N 89.78W
08/02/2004 0.75 INCH SAUK WI LAW ENFORCEMENT
&&
RSLocal storm report, Aug 2, 10:02 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1002 AM CDT MON AUG 02 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1001 AM HAIL BARABOO 43.47N 89.74W
08/02/2004 1.00 INCH SAUK WI COUNTY OFFICIAL
&&
RSNearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.